West Virginia, 2012Flash Flooding and Hail in West Virginia, April 26, 2012
April 26, 2012 · NWS RNK · 7 events in 3 counties and zones
What began as an unseasonably cold, even snowy week for late April, ended with very heavy rain, especially across southeast West Virginia and southwest Virginia. The front that brought the very cold weather to the region early in the week was returning north of a warm front on the 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What began as an unseasonably cold, even snowy week for late April, ended with very heavy rain, especially across southeast West Virginia and southwest Virginia. The front that brought the very cold weather to the region early in the week was returning north of a warm front on the 26th. This, combined with a strong upper-level disturbance tracking across the Ohio Valley and an influx of Gulf moisture, set the stage for the development of showers and thunderstorms . Rainfall amounts across much of southeast West Virginia and southwest Virginia were in the 1.0 to 2.0 inch range for the 24-hour period from midnight Thursday April 26th to midnight Friday April 27th. However, the most significant rainfall fell across areas of southwest Virginia, west of I-77, and in southeast West Virginia. In these areas, several locations received rainfall of 2.0 to 3.0 inches in the 24-hour period ending at midnight June 27th, with parts of Bland county receiving in excess of 5.0 inches of rain. In West Virginia, the heaviest rain fell in Greenbrier county in the Rainelle and Caldwell areas, where several roads were closed and some were washed out.
During the afternoon and evening, scattered showers and thunderstorms redeveloped across southeast West Virginia and southwest Virginia in an increasingly warm, humid air mass. Some of these became severe producing quarter to ping-pong ball-sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 26, 3:07 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 26, 3:07 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT THU APR 26 2012
.SYNOPSIS...
A COLD FRONT WILL PASS ACROSS THE AREA DURING THE EVENING...AND
WILL USHER IN DRIER HIGH PRESSURE FROM THE NORTH. THIS DOME OF
HIGH PRESSURE WILL SLIDE EASTWARD ACROSS THE LOWER GREAT LAKES ON
FRIDAY...PASSING ALONG THE ATLANTIC COAST ON SATURDAY MORNING. A
WARM FRONT WILL LIFT BACK INTO THE AREA ON SATURDAY...TRIGGERING
ADDITIONAL SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /THROUGH FRIDAY/...
CURRENT RADAR IMAGERY INDICATES THE LAST REMNANTS OF THIS MORNINGS
THUNDERSTORM COMPLEX EXITING OUR EASTERN MOST COUNTIES. CONTINUE
TO SEE NEW SHOWER AND THUNDERSTORM ACTIVITY DEVELOPING WEST OF OUR
AREA WHERE THE ATMOSPHERE HAS HAD MORE TIME TO DESTABILIZE WITH
AFTERNOON HEATING. BELIEVE THAT SOME OF THIS ACTIVITY WILL ENTER
OUR SOUTHEAST WEST VIRGINIA THROUGH NORTH CAROLINA MOUNTAIN COUNTIES
THIS EVENING...BUT WITH RESIDUAL CLOUD COVER STILL WIDESPREAD
ACROSS THE AREA...INSTABILITY WILL BE LIMITED AND DO NOT EXPECT
WIDESPREAD REDEVELOPMENT OF THUNDERSTORMS ACROSS OUR AREA THIS
EVENING.
A COLD FRONT WILL ENTER OUR SOUTHEAST WEST VIRGINIA AND MOUNTAIN
EMPIRE COUNTIES AFTER SUNSET THIS EVENING...AND WILL EXIT OUR AREA
TO THE EAST DURING THE EARLY MORNING HOURS OF FRIDAY. DRIER HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT...AND WHILE DEWPOINTS WILL
DROP FROM THE 60S AHEAD OF THE FRONT INTO THE 40S AND 30S BEHIND
THE FRONT...RESIDUAL CLOUD COVER WILL HELP KEEP OVERNIGHT
TEMPERATURES ON THE MILD SIDE...RANGING FROM THE MID 40S NORTH TO
THE MID 50S SOUTH.
OUR AREA WILL HAVE A CHANCE TO DRY OUT ON FRIDAY AS HIGH PRESSURE
CONTROLS THE WEATHER PATTERN. EXPECT MOSTLY SUNNY TO PARTLY CLOUDY
SKIES THROUGH THE DAY...WITH AFTERNOON HIGHS REACHING INTO THE MID
60S ACROSS THE MOUNTAINS...AND THE UPPER 60S TO LOW 70S ACROSS THE
PIEDMONTS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EDT THURSDAY...
NO CHANGE FROM PREVIOUS FORECAST...ZONAL FLOW TO BRING FAST MOVING
UPPER LEVEL DISTURBANCES ACROSS THE AREA FROM THE WEST THROUGH THE
WEEKEND. NEARLY STATIONARY SURFACE BOUNDARY WILL BISECT THE MID
ATLANTIC REGION FROM W-E...GETTING SHOVED SOUTHWARD PER PASSAGE OF
EACH PASSING UPPER LEVEL DISTURBANCE...ONLY TO RETURN NORTHWARD
AGAIN AS RETURN FLOW DEVELOPS AHEAD OF THE NEXT APPROACHING WAVE.
THE ECMWF/GFS SEEMED TO BE IN RELATIVE AGREEMENT...THE MODELS
CONVERGING ON WHAT APPEARS WILL BE A SHOWERY SORT OF WEEKEND. IT
WILL NOT RAIN THE ENTIRE TIME...BUT FORECAST AREA WILL BE SUBJECT TO
SCATTERED SHOWERS AND THUNDERSTORMS VCNTY OF THE FRONTAL
BOUNDARY...ALONG WITH POTENTIAL FOR UPSTREAM MCS GENERATION AND
THREAT FOR SVR STORMS. SEVERE THREAT WILL BE MOST EVIDENT OVER THE
OHIO VALLEY...WITH DOWNSTREAM PROPAGATION INTO THE MTNS. THIS RAISES
CONCERN FOR POTENTIAL FLOODING IN OUR MTN COUNTIES...WRN CWA...WHERE
RECENT 2-3 INCH SORT OF RAINFALL HAS SATURATED THE GROUND.
TEMPERATURES THROUGH THE WEEKEND WILL BE HIGHLY DEPENDENT ON CLOUD
COVER AND WHETHER FRONT CAN GAIN ENOUGH LATITUDE TO PUT US IN THE
WARM SECTOR. FCST IS SKEWED TO WARMER TEMPERATURES ACROSS THE SRN
CWA VS COOLER NUMBERS NORTH.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 330 PM EDT THURSDAY
SURFACE FRONT TO BISECT REGION PER ZONAL UPPER LEVEL FLOW ALOFT.
SURFACE RIDGE EXPECTED TO BUILD OVER THE SOUTHEAST STATES...CENTER
NEAR GEORGIA. THIS WILL KEEP FRONT PINNED ALONG NRN PERIPHERY OF
THE HIGH...WITH DAILY THREAT OF SHRA/TSRA VCNTY OF THE FRONTAL
BOUNDARY...ORGANIZED TSTM DEVELOPMENT DEPENDENT ON TIMING OF UPPER
LEVEL DISTURBANCES THAT WILL PASS QUICKLY FROM WEST TO EAST WITHIN
THE FAST FLOW ALOFT. TIMING OF THESE WAVES REMAINS IN QUESTION
YIELDING A LOW CONFIDENCE FORECAST...OTHER THAN TO SAY THERE WILL BE
A DAILY THREAT OF SHRA/TSRA. THE RESULT IS THE USE OF A LARGE PAINT
BRUSH WITH RESPECT TO POPS. TEMPS COULD EASILY BE PLUS/MINUS 10
DEGREES FROM CURRENT FCST PENDING WHICH SIDE OF THE FRONT WE ARE ON
AT THE TIME. THE STRONGER THE RIDGE BUILDS IN THE SOUTHEAST...THE
FARTHER NORTH THE SURFACE FRONT WILL GET PUSHED...SO BY MID WEEK
THINK TEMPERATURES SHOULD CLIMB WELL ABOVE NORMAL.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...
RADAR IMAGERY INDICATES THAT THE REMNANTS OF THE LARGE THUNDERSTORM
COMPLEX THAT PASSED ACROSS THE FORECAST AREA TODAY ARE RAPIDLY
MOVING EAST...WITH RAINFALL HAVING ENDED AT BLF AND BCB...AND SOON
ENDING AT ROA...LYH...AND DAN. STILL A FEW SHOWERS IN THE VICINITY
OF LWB THIS AFTERNOON...AND EXPECT THEM TO REMAIN THROUGH LATE
AFTERNOON.
AS RAINFALL MOVES EAST THIS AFTERNOON...CONDITIONS WILL RETURN TO
VFR FOR MOST AIRPORTS. SHORT RANGE MODELS ARE HINTING AT
REDEVELOPMENT OF A FEW SHOWERS AND THUNDERSTORMS ACROSS THE
MOUNTAINS THIS EVENING AS A COLD FRONT MOVES THROUGH...HOWEVER
LEFTOVER CLOUD COVER FROM RAIN EARLIER TODAY IS REALLY HELPING TO
STABILIZE THE ATMOSPHERE...SO EXPECT REDEVELOPMENT TO REMAIN
DISORGANIZED. BEST CHANCES FOR ADDITIONAL RAINFALL WOULD BE AT BLF
AND LWB DURING EARLY EVENING.
THE COLD FRONT IS STILL EXPECTED TO ENTER SOUTHEAST WEST VIRGINIA
AROUND SUNSET AND PASS TO THE SOUTHEAST OF DAN AFTER MIDNIGHT.
WITH WEST NORTHWEST WINDS BEHIND THE COLD FRONT THIS EVENING...
WILL KEEP MVFR AND IFR CEILINGS SET IN AT BLF AS RESIDUAL MOISTURE
IS FORCED UP THE NEARBY TERRAIN. SAME CAN BE EXPECTED FOR
LWB...BUT ONLY TO A LESSER EXTENT. CONDITIONS AT THESE TWO
AIRPORTS ARE EXPECTED TO IMPROVE TO VFR BY 27/15Z. ALL OTHER
AIRPORTS ARE EXPECTED TO REMAIN VFR THROUGH THE REMAINDER OF THE
TAF PERIOD.
EXPECT A WARM FRONT TO LIFT INTO OUR AREA ON SATURDAY...BRINGING
MORE RAINFALL AND SUB VFR CONDITIONS. THE POTENTIAL EXISTS FOR A
WEDGE OF HIGH PRESSURE ON MONDAY WITH COOLER AIR AND A LONGER
PERIOD OF SUB VFR CONDITIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PM
LONG TERM...PM
AVIATION...NF/WP
Hazardous weather outlook, Apr 26, 2:35 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT THU APR 26 2012
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
335 PM EDT THU APR 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION ON SATURDAY AS
A WARM FRONT LIFTS TOWARD THE AREA...SUPPORTED BY AN UPPER LEVEL
DISTURBANCE APPROACHING FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 26, 5:25 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT THU APR 26 2012
WVZ043-045-262330-
GREENBRIER WV-SUMMERS WV-
625 PM EDT THU APR 26 2012
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...
AT 624 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF RUPERT...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR QUINWOOD...AND RAINELLE AROUND 630 PM...ELTON
AROUND 635 PM...RUPERT...ANJEAN...DUO...AND LAWN AROUND 640 PM...
MEADOW BLUFF AROUND 645 PM...WILLIAMSBURG AND AND TROUT AROUND 655
PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3802 7999 3769 8034 3771 8035 3769 8038
3771 8039 3769 8045 3783 8092 3788 8076
3794 8081 3798 8078 3801 8079 3803 8083
3806 8082 3805 8086 3807 8089 3811 8088
3809 8071 3812 8065
KKHail, Mercer
- When
- April 26, 5:28 PM EST to 5:45 PM EST
- Where
- Mercer County, Princeton to 1 mi ESE of Princeton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.370, -81.100
The public observed quarter to half-dollar-sized hail in the Princeton area.
Flash Flood, Greenbrier
- When
- April 26, 5:53 PM EST to 9:00 PM EST
- Where
- Greenbrier County, 0.55 mi NNW of Mc Ross to 0.17 mi ENE of Mc Ross
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.987, -80.755
The Greenbrier County Emergency Management Director and the public reported that a number of roads in the Rainelle area were flooded and closed. Several residents had to be evacuated from their homes in the area, but no homes were damaged from flooding.
Hail, Mercer
- When
- April 26, 6:12 PM EST
- Where
- Mercer County, Bluefield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -81.220
A trained storm spotter observed penny-sized hail.
Flash Flood, Greenbrier
- When
- April 26, 6:15 PM EST to 9:00 PM EST
- Where
- Greenbrier County, 0.32 mi E of Caldwell to 0.37 mi E of Caldwell
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.781, -80.394
The Greenbrier County Emergency Management Director reported considerable flooding at the intersection of U.S. Route 60 and West Virginia Highway 63, within the community of Caldwell, just southeast of Lewisburg. The flooding was the result of overflow from a tributary of the Greenbrier River. A portion of U.S. Route 60 and West Virginia Highway 63 were closed. Several homes in the area were threatened by high water and some evacuations were necessary. However, no significant damage to property was reported although a few culverts were washed out.
Flash Flood, Greenbrier
- When
- April 26, 6:15 PM EST to 9:00 PM EST
- Where
- Greenbrier County, 0.22 mi S of Tuckahoe to 0.64 mi NE of Tuckahoe
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.747, -80.281
The West Virginia Highway Department reported flash flooding along County Road 50, also known as Tuckahoe Road, approxmiately three miles south-southeast of White Sulphur Springs. Several small creeks and streams in the area were flooded and out of their banks. No siginficant structural damage was reported.
Flash Flood, Greenbrier
- When
- April 26, 6:15 PM EST to 9:00 PM EST
- Where
- Greenbrier County, 0.82 mi WNW of Richlands to 0.8 mi W of Richlands
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.873, -80.495
The West Virginia Highway Department reported that U.S. Route 60 near Miller Mountain Road was flooded and closed. No significant structural damage was reported.
Hail, Monroe
- When
- April 26, 6:56 PM EST
- Where
- Monroe County, Lindside
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.450, -80.670
The public observed ping-pong ball-sized hail in the Lindside area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 26, 20121 injured · $400,000 · EF2 · 6 events
- Tornado and Hail in Tennessee, April 26, 20127 injured · $127,000 · EF0 · 49 events
- Hail and Damaging Winds in Texas, April 26, 2012$81,000 · 1.5 in hail · 20 events
- High Wind in New Mexico, April 26 to 27, 2012$70,000 · 66 kt wind · 16 events
- Flash Flood and Hail in Kentucky, April 26, 2012$55,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Tennessee, April 26, 2012$51,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, April 26, 20121 injured · $30,000 · 55 kt wind · 14 events
- Strong Wind in California, April 26, 2012$55,000 · 2 events
- Flash Flood and Hail in North Carolina, April 26, 2012$20,000 · 1.75 in hail · 20 events
- Flash Flood and Hail in West Virginia, April 26, 2012$27,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Kentucky, April 26, 2012$30,000 · 1.75 in hail · 6 events
- High Wind in California, April 26, 20121 injured · $25,000 · 71 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379797, 379175, 379801, 379623, 379624, 379626, 379806.